upper abdominal pain and bloating

by mary jo
(Youngstown, Ohio)

I suffer with upper abdominal pain and bloating started about a year ago.


I have cat scan on lungs, but showed liver and pancreas to be good, I had ultra sound on gal bladder, no stones, I have had the scope down my throat, no ulcers or irritations to stomach lining. pink and smooth, I had echo cardiogram and ekg, both with very good results.

I was taking generic Boniva for beginning of osteoporosis in lower back, and since I quit that, symptoms have become less frequent, and less pain full, but stomach continues to bloat, and sharp and dull pains in upper stomach. with less intensity since being off Boniva almost 3 months now.

losing 3-4 pounds a month for a year now, very good blood work results, with no problems with white and red blood cells, or liver problems, bp down, cholesterol and triglycerides down, all though still a little high.

had perfect colonoscopy about 3 years ago. this pain and bloating started about a year ago, and got worse and worse, until stopping Boniva.


once I start burping and then sometimes passing gas, relief comes. this was lasting between 1 and 12 hours. but mostly 2. like I said, a lot less intense, but still having the symptoms.


had stent put in lower back of heart in 2008, and go every year to cardiologist, twice a year for blood work and family dr. visit. take meds for all the above problems, and also have collegeinous colitis, but now pulips or ulcers. and that is under control.

I do take diclofinec for joint pains, and a full strength asprin a day, having ultra sound on overies in a few days, to rule out ovarian cancer, though blood work shows no problems or indications of cancer,

please help me.
..................................................

Dear Mary Jo,

Thank you for the very comprehensive details given here.

You are right to have stopped the Boniva. A very well known side effect of Boniva is irritation of the lower esophagus and causing abdominal pain or discomfort and bloating. No wonder you noticed the improvement on your symptoms.

Mary, do know that you are on more medication that could be the cause of your symptoms? Diclofenac and aspirin!

If you can, it is best you stop both or at least the diclofenac. The aspirin dose can be reduced if you must take it. Discuss this with your family physician or cardiologist.

If you really really want to, you can still have both medications or something less of an irritant to your stomach in the form of:

  • Arthrotec - this contains diclofenac and misoprostol. The Misoprostol has protective effect on the lining of your stomach. Enteric coated naproxen or even better still, in combination with Esmoprazole is a better option.
  • You can take both as well as Dexilant or Nexium or Pantoprazole, if you find it difficult to stay away from them. Dexilant has been reported by most of my patients as the best of the three options.

    Do this and give it about two weeks and see what happens to your upper abdominal pain and bloating.

    Please do not hesitate to contact us, should you require any further information.

    Dr Omatseye Edema MD MRCGP CCFP MSc DRCOG
    Family Physician, Emergency Medicine Practitioner and WebMD
    Abdopain.com.

    Get regular top medical information on a wide range relevant of health issues. Subscribe to our Newsletter here.





Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Abdominal Pain Forum.